Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Elevated WBC due to pneumonia. On levaquin. What is the cause for this?

My husband was dx d with pneumonia on the 19th of January and admitted to the hospital because of an increasing wbc . Thurs it was 19k and on Friday it was 31k. He spent 3 days in the hospital on Levaquin and continued 4 doses of Levaquin orally for a total of 7 doses. When discharged his wbc was 19k. He felt better and appeared to be improving. He went for follow with primary on Monday and had a wbc of 29k . He was given a penicillin orally and told that he would be referred to an infectious disease doctor. My questions i what could be causing this? He feels better but we are very worried.
Asked On : Sun, 3 Feb 2013
Answers:  1 Views:  162
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
General & Family Physician 's  Response
Hello, thanks for using HCM.
White blood cells (wbc) are defense cells of the body that help fight foreign particles in the body. They generally increase in case of an infection like pneumonia which your husband has. Levaquin (levofloxacin ) is a new generation drug of a potent class of antibiotics called fluoroquinolone and it is effective against a wide range of pathogens including those causing community acquired pneumonia. The general trend is that wbc should decrease progressively if treatment is effective but then wbc is not the only thing that is needed to follow him up. His clinical features such as temperature, chest pain, cough, his wellbeing etc are important because wbc may fluatuate even when the treatment is effective. If he is improving that is to say, no more fever nor chest pain nor cough and being increasingly physically fit, there is no need to worry; all he needs is to continue his drugs. On the contrary, if he is not , then you should consider seeing an infectiologist
Answered: Fri, 8 Feb 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor